Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 196, NWS Wichita, KS

June 28, 1998Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 1998, 9:11 PM CDT for Saline County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1998, 9:11 PM CDT (02:11 UTC)
Expired
Jun 28, 1998, 10:15 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

What was reported inside it

TimeReportWhereRemark
Jun 28, 9:17 PM CDTHail 1Salina, KS
Jun 28, 9:55 PM CDTThunderstorm Wind 56Assaria, KS
Jun 28, 10:05 PM CDTHail 2.75Assaria, KSExtensive damage to 15 vehicles and houses sustained major roof damage and broken windows in a 3-mile wide area from near Smolan southeast to Assaria.
Jun 28, 10:05 PM CDTThunderstorm Wind 61Assaria, KSNumerous power lines and power poles blown down, a shed blown over, and widespread roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7536 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7536 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
18.3
Supercell composite
82.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 290211 RRA
SVRICT
KSC169-290315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 1015 PM CDT
 
* AT 910 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTEAST OF SALINA AND ANOTHER SEVERE THUNDERSTORM NEAR  GLENDALE
  OR 10 MILES NORTHWEST OF SALINA...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASSARIA
  GYPSUM
  GLENDALE
  HEDVILLE

QUARTER SIZED HAIL WAS REPORTED 2 MILES SOUTH OF SALINE AT 910 PM
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

OGREN
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:16 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 3:16 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SUN JUN 28 1998

SHORT TERM...
WK BNDRY OVER WRN/NCTRL KS FCST BY MDLS TO LIFT SLOWLY NWD TNGT.
SATLT IMAGERY SHOWS CU FIELD ALNG BNDRY...SO FAR CAP HOLDING FIRM.
A LITTLE CONCERNED WITH COOLER MID LVL TEMPS ON MRNG SNDGS THAT
SOMETHING COULD FIRE ALONG BNDRY.  THINK BEST CHC OF THIS IS
THIS EVNG JUST NORTH OF FCST AREA...SLIDING ESE OVR NE KS AND
NRN/CTRL MO LATER TNGT.  WL PROB GO WITH LOW POPS FOR PSBL TSRA CTRL
KS ZNS...ELSWHR DRY FCST WITH CLR SKIES.  DWPTS REMAIN IN UPR 60S TO
MID 70S ACRS FCST AREA...THINK PERSISTENCE WILL WORK FINE FOR LOW
TEMP FCST TNGT.

WOLF

..LONG TERM..
FOR MON IT APPRS THAT FNT WL REMAIN OUT OF CWA DURG THE DAY WITH
GOOD SW FLOW AHD OF IT.  THIS SHUD RESULT IN TEMPS AOA THE CENTURY
MARK OVR ALL BUT SE KS.  BOTH AVN/ETA BNDRY LYR TEMPS HAVE 105
CONTOURS AT 00Z.  WL KEEP HEAT ADVSY AND DRY DAYTIME FCST GOING.
FNT SLIPS FAR ENUF S OVNGT TO KEEP POPS IN CNTRL BUT WL NIX IN S
CNTRL AND SE KS.  TUE GETS TOUGHER AS AVN SUG SFC LO WL CONT TO DRIFT S TO
NR AMA ON TUE.  THIS DRAGS SFC FNT SOMEWHERE BTWN HWY 54 AND OK BDR
DURG THE DAY. NOT SURE THIS WL HAPPEN BUT FNT SHUD BE SOMEWHERE IN
FCST AREA.  TEMPS MAY BE NR 100 ACRS THE XTRM S AND LWR/MID
90S TO THE N.  MIGHT NEED ANOTHER DAY ON HEAT ADVSY ACRS S CNTRL/SE
KS...BUT WITH UNCERTAINTY OF FNT AND A COUPLE OF FCST PACKAGES TO GO
WL CONTINUE THRU MON AND LET LTR SHIFTS EXTEND IT IF NEEDED.

IN LONGER TERM...NOT MUCH HAS CHGD WITH NEWER RUN OF MRF/ECMWF.
BOTH POINTING TO THE BEST CHC OF PCPN ON WED.  MRF BRINGS HIER
850-500 RH NW-SE ACRS THE STATE ON WED WITH LARGE SWATH OF 12-14C
850 DEWPTS ALG THAT TRACK.  ECMWF HAS BULLSEYE VORT MAX OVR CO/KS/NE
BDR AT 12Z WED.  COULD SEE TWO SCENERIOS FOR PCPN ON WED...EITHER
FROM THE PREV NGTS TSTMS THAT FORM IN UPSLP FLO IN WRN KS/NE CO
WITH SFC FNT TO THE S OF FCST AREA...OR IF FNT IS STILL IN THE
CWA...FIRING TSTMS DURG THE DAY ON THE FNT.  WITH LTL CHG IN 500MB
HGTS...AND EACH RUN KEEPING FNT FARTHER N...STILL NOT CONVINCED FNT
WL MAKE IT ALL THE WAY THRU FCST AREA.  BUT BELIEVE THERE IS ENUF OF
A PSBLTY TO INCLD A CHC ON WED IN EXTENDED IN THE N.  WL GO DRY
OTHERWISE WITH TEMPS WARMING BEYOND WED.  TEMPS TRICKY ON WED...
COULD EITHER BE PCPN/MSTLY CLDY OR PTLY CLDY AND DRY WITH RESULTANT
TEMPS EITHER IN THE UPR 80S OR MID 90S.  WL SPLIT DIFFERENCE PER
GOING FCST FOR NOW.

HOWERTON

FCSTID = 17
ICT   75 103  70  97 /   5   5  10  10
HUT   74 103  71  93 /   5   5  10  10
EWK   75 103  71  93 /   5   5  10  10
EQA   75 101  72  97 /   5   5  10  10
WLD   76 101  72  99 /   5   5  10  10
RSL   72 102  69  93 /  20  10  20  10
GBD   72 102  69  93 /  20  10  20  10
SLN   73 103  71  93 /  20  10  20  10
MPR   73 102  71  93 /  20  10  20  10
CFV   76  97  75  96 /   5   5  10  10
CNU   75  97  75  96 /   5   5  10  10
K88   75  96  75  96 /   5   5  10  10

.ICT...HEAT ADVISORY FOR TONIGHT AND MONDAY FOR ENTIRE FCST
AREA...ZONES KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...
KSZ091>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:12 PM CDTSevere Thunderstorm WarningICTSaline63 min
Jun 28, 9:56 PM CDTTornado WarningICTSaline59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.